Alert archive / Texas / Freeze Warnings in 2021

Freeze Warning 5, NWS Shreveport, LA

November 18, 20214 states

NWS Shreveport, LA issued this freeze warning at Nov 18, 2021, 3:31 AM CST for 4 states. It took effect at Nov 19, 2021, 12:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2021, 3:31 AM CST (09:31 UTC)
In effect from
Nov 19, 2021, 12:00 AM CST
Expired
Nov 19, 2021, 7:00 AM CST
In force
7 hr
Issued by
NWS Shreveport, LA
All 28 counties

Columbia County, AR, Hempstead County, AR, Howard County, AR, Lafayette County, AR, Little River County, AR, Miller County, AR, Nevada County, AR, Sevier County, AR, Union County, AR, Bossier Parish, LA, Caddo Parish, LA, Claiborne Parish, LA, Union Parish, LA, Webster Parish, LA, McCurtain County, OK, Bowie County, TX, Camp County, TX, Cass County, TX, Franklin County, TX, Gregg County, TX, Harrison County, TX, Marion County, TX, Morris County, TX, Red River County, TX, Smith County, TX, Titus County, TX, Upshur County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 83 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 9.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2021-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2021-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1386 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

535 
WWUS74 KSHV 180931
NPWSHV

URGENT - WEATHER MESSAGE
National Weather Service Shreveport LA
331 AM CST Thu Nov 18 2021

ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097-
108>112-124>126-136>138-181745-
/O.NEW.KSHV.FZ.W.0005.211119T0600Z-211119T1300Z/
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-
Including the cities of De Queen, Nashville, Mineral Springs, 
Dierks, Ashdown, Hope, Prescott, Texarkana, Stamps, Lewisville, 
Bradley, Magnolia, El Dorado, Shreveport, Bossier City, Minden, 
Springhill, Homer, Haynesville, Farmerville, Bernice, Idabel, 
Broken Bow, Clarksville, Bogata, Mount Vernon, Mount Pleasant, 
Pittsburg, Daingerfield, Lone Star, Naples, Omaha, Atlanta, 
Linden, Hughes Springs, Queen City, Mineola, Winnsboro, Quitman, 
Hawkins, Gilmer, Big Sandy, Jefferson, Tyler, Longview, 
and Marshall
331 AM CST Thu Nov 18 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CST
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 31 degrees expected.

* WHERE...Portions of north central and northwest Louisiana, 
  southeast Oklahoma, south central and southwest Arkansas and 
  northeast Texas.

* WHEN...From midnight tonight to 7 AM CST Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

16
1 follow-up statement
910 
WWUS74 KSHV 181915
NPWSHV

URGENT - WEATHER MESSAGE
National Weather Service Shreveport LA
115 PM CST Thu Nov 18 2021

ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097-
108>112-124>126-136>138-190315-
/O.CON.KSHV.FZ.W.0005.211119T0600Z-211119T1300Z/
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-
Including the cities of De Queen, Nashville, Mineral Springs, 
Dierks, Ashdown, Hope, Prescott, Texarkana, Stamps, Lewisville, 
Bradley, Magnolia, El Dorado, Shreveport, Bossier City, Minden, 
Springhill, Homer, Haynesville, Farmerville, Bernice, Idabel, 
Broken Bow, Clarksville, Bogata, Mount Vernon, Mount Pleasant, 
Pittsburg, Daingerfield, Lone Star, Naples, Omaha, Atlanta, 
Linden, Hughes Springs, Queen City, Mineola, Winnsboro, Quitman, 
Hawkins, Gilmer, Big Sandy, Jefferson, Tyler, Longview, 
and Marshall
115 PM CST Thu Nov 18 2021

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
CST FRIDAY...

* WHAT...Sub-freezing temperatures as low as 31 degrees expected.

* WHERE...Portions of north central and northwest Louisiana, 
  southeast Oklahoma, south central and southwest Arkansas and 
  northeast Texas.

* WHEN...From midnight tonight to 7 AM CST Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

33

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this freeze warning went out at Nov 17, 10:47 PM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Nov 17, 10:47 PM CST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1047 PM CST Wed Nov 17 2021

.AVIATION...

Currently, a cold front near a line from KTYR northeastward to
KTXK, continues to push eastward across the region. Ahead of this
boundary, VFR cigs have spread across all TAF sites, but will
lower to MVFR in wake of the front. Winds ahead of the boundary
are from the south between 5 to 10 kts, but will become
northwesterly with FROPA. Can't rule out some -SHRA and possibly
-TSRA along the boundary, especially at KELD/KMLU. Questions
 remain with regards to precip elsewhere, so opted to show -SHRA
 and VCSH at the remainder of the sites for this issuance.
 However, prevailing SHRA may be needed with amendments. /20/

&&

.PREV DISCUSSION... /issued 1030 PM CST Wed Nov 17 2021/

UPDATE...

A cold front, currently located from near Hope Arkansas
southwestward to Tyler Texas, continues to slowly push eastward
across the region. Not much in the way of precip has developed
along the front, other than a few showers along the boundary in
SE Oklahoma and adjacent SW Arkansas. Short-term progs continue to
keep the bulk of the precip north of Interstate 20 as the front
moves through the area. Could see some light precip along and
just behind the front elsewhere, but confidence is fading. As a
result, decided to lower POPS quite a bit across the region, but
left some high chance/likely across portions of the South-Central
Arkansas and Northeast Louisiana. Also, made some minor
adjustments to temps based on current trends. Otherwise, the
remainder of the forecast remains on track. /20/

&&

PREV DISCUSSION... /issued 312 PM CST Wed Nov 17 2021/

SHORT TERM.../Now through Thursday Night/

A cold front will be sweeping through the Four State Region from
northwest to southeast from now through tonight and this will
switch gusty southwest winds to the north and northwest. The
current Lake Wind Advisory in effect through 4 pm will be allowed
to expire as sustained southwest winds of 15 to 20 mph (with
higher gusts) relax just a bit before sunset. Relatively high
lower tropospheric moisture will allow for scattered showers and
embedded thunderstorms tonight with the fropa, especially along
and north of Interstate Twenty. This activity will be primarily
anafrontal (i.e., behind the wind shift) and thus any
thunderstorms that are triggered by elevated instability will not
bring a severe weather risk. Unfortunately, significant rain is
not really expected in any areas overnight and clearing and drying
midday through afternoon tomorrow will likely dry the ground
quickly with highs tomorrow only in the range from near 60 north
to mid 60s south and will feel a little chilly given continued
gusty north winds in the wake of the overnight front. It is
possible the northwest through north winds coming in behind the
front late tonight and continuing tomorrow may be enough for
another Lake Wind Advisory, but we will let the next shift make
that decision.

Winds will die off pretty quickly tomorrow evening and the clear
skies, dry lower atmosphere, and light winds should make for good
radiational cooling and deliver lows at or a little below freezing
in northern zones (where most areas have already been down the
freezing) to the mid to upper 30s along and south of I-20 by
daybreak Friday. Patchy frost is anticipated in most areas
outside of the far south and this is included in the grids. It is
certainly possible a few counties and parishes along and just a
little north of I-20 may need to eventually be placed in a Freeze
Warning, but that decision will hold off until tomorrow. /50/

LONG TERM.../Friday through Tuesday Night/

Starting 12z Friday...Do you like roller coasters? Could you imagine
mixing the tallest roller coaster (Kingda Ka in New Jersey) with the
worlds fastest roller coaster (Formula Rossa in Abu Dhabi)? It would
be one heck of a ride. While I won't be going on any actual roller
coasters this week, we will all get to enjoy a temperatures roller
coaster through the end of this week and into next week. So be sure
to buckle up and hope the lift hill (the hill that carries riders to
the first and tallest incline of the ride) is tall enough to provide
enough kinetic energy needed for us to make it through the week.

We start our temperature roller coaster early Friday morning, with
temperatures as we wake up expected to be in the lower to mid 30s
across much of the region, with patchy frost expected Friday morning
from areas around and north of I-20. As we move into the day,
temperatures will rebound some as we climb our first little hill
with afternoon highs ranging from the mid 50s to mid 60s from north
to south respectfully. We continue to climb the lift hill on
Saturday, winds will begin to shift back out of the southwest which
will help usher in some warmer temperatures. Afternoon highs
Saturday will range from the mid 60s to lower 70s with lows Saturday
night in the upper 40s to lower 50s.

We will reach the crest of our lift hill on Sunday, with afternoon
highs reaching the mid to upper 60s for areas north of I-30 and the
upper 60s to mid 70s south of I-30. By Sunday evening/night, we will
have passed the crest and begin our free fall on the other side of
our first hill. A cold front will arrive to the region Sunday night
into early Monday as another strong upper trough moves across the
Northern CONUS. There will be a lack of instability and upper level
support, which will limit thunderstorm development, however,
scattered showers are still likely to develop. This is quite a fast
moving front, so QPF values should remain low with this system.

Northwesterly flow in the wake of the frontal passage will once
again usher cooler air into the region. There is a chance that we
could only get a glancing blow of the coldest air with this system
as a shortwave ridge moves into the Southern Plains. We climb a
smaller hill as we head into the start of next week, with
temperatures returning to more seasonable normals by Tuesday, and
perhaps a little above normal for Wednesday before another cold
front moves into the region towards the end of next week. /33/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  63  35  62 /  30  20   0   0
MLU  51  63  35  59 /  50  30   0   0
DEQ  44  60  29  58 /  30   0   0   0
TXK  49  60  32  58 /  30   0   0   0
ELD  46  58  31  57 /  60  20   0   0
TYR  50  62  35  62 /  20   0   0   0
GGG  51  62  33  62 /  20  10   0   0
LFK  54  65  38  65 /  30  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

20
Hazardous weather outlook, Nov 17, 2:04 PM CST, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
204 PM CST Wed Nov 17 2021

ARZ050-051-059>061-070>073-LAZ001>004-010>012-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-182015-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-De Soto-Red River-
Bienville-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-
204 PM CST Wed Nov 17 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, northwest Louisiana, southeast
Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Strong southerly winds of 15 to 20 mph with gusts up to 30 mph
are expected today. Therefore, a Lake Wind Advisory is in effect
from late this morning until late this afternoon.

A few thunderstorms will be possible tonight and into early
Thursday morning as a strong cold front moves across the region.
However, severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A light freeze will be possible overnight Thursday night and into
Friday morning along and north of Interstate 20. No other
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters should not be needed through
tonight.

LAZ005-006-013-014-017>022-TXZ165>167-182015-
Lincoln-Union-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Angelina-San Augustine-
204 PM CST Wed Nov 17 2021

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana and east Texas.

.DAY ONE...This Afternoon and Tonight...

A few thunderstorms will be possible tonight and into early
Thursday morning as a strong cold front moves across the region.
However, severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A light freeze will be possible overnight Thursday night and into
Friday morning north of Interstate 20. No other hazardous weather
is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters should not be needed through
tonight.

Nearby

Freeze Warnings in Texas, 2021Freeze Warnings in Arkansas, 2021Freeze Warnings in Louisiana, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.